1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Can You Come for a Visit? My ME/CFS Says No
My daughter and son-in-law just had a baby last week. We are thrilled. But we won't be able to see the baby or hold her any time soon. We won't be able to take over little gifts or help out with housework or babysitting.
Discuss the article on the Forums.

Why Would Potassium Gluconate make me feel drugged ?

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by juniemarie, Aug 25, 2013.

  1. juniemarie

    juniemarie Senior Member

    Messages:
    299
    Likes:
    80
    Albuquerque
    Even in small amounts I can't hold my eyes open. Could it be the potassium or is it the type of potassium?
    Maybe I should switch to an electrolyte drink. In doing searches here and other forums I am on plus googling it I have not found any evidence that this reaction should happen
  2. Hip

    Hip Senior Member

    Messages:
    2,736
    Likes:
    2,476
    What do you mean by small amounts of potassium gluconate? How much are you taking?

    The potassium content of potassium gluconate is around 17%.

    Have you tried other potassium supplements, to see if they give you the same effect drugged effect?
  3. juniemarie

    juniemarie Senior Member

    Messages:
    299
    Likes:
    80
    Albuquerque
    It happens on just 99mg No thats the only form I have tried.
  4. Critterina

    Critterina Senior Member

    Messages:
    684
    Likes:
    284
    Arizona, USA
    Do you get the same reaction from coconut water? 8 oz has about 500 mg potassium. Note I am NOT recommending you try it if you haven't done so already. How about other high potassium foods?
  5. juniemarie

    juniemarie Senior Member

    Messages:
    299
    Likes:
    80
    Albuquerque
    I have not had coconut water.......lots of coconut milk though no reaction to other high potassium foods. I do tend towards sleepiness in general but this was a severe reaction....maybe it was the gluconate form I guess I will need to try some other form. I take mag& cal citrate with no problem so if I try potassium citrate and I have the same drugged thing happen I will know its the potassium.......I was stumbling around like a zombie
    Little Bluestem likes this.
  6. Critterina

    Critterina Senior Member

    Messages:
    684
    Likes:
    284
    Arizona, USA
    That's strange. Did the manufacturer certify that there was nothing in it except the listed ingredients?

    I had a similar reaction the second and third days I used folinic acid. I even fell asleep on a tram tour. I added L-carnitine, NADH, and D-ribose per the heartfixer recommendations for energy support for CBS (I was already taking Co-Q10). For some reason, that fixed it. I guess I needed the energy support, but I can't see how that problem would occur from what you took.
  7. juniemarie

    juniemarie Senior Member

    Messages:
    299
    Likes:
    80
    Albuquerque
    Just one of the mysteries of my illness......I guess Well I could always use it as a sleeping pill!
  8. Victronix

    Victronix Senior Member

    Messages:
    305
    Likes:
    84
    California
    Just from what you describe, it sounds like you don't need it. Too much potassium can slow the heart rate, apparently.

    When I get low potassium, which happens about 4x per day, I get amped up, increased HR, palpitations, irritable and mildly paranoid, along with muscle pains, dry mouth, etc. When I take potassium, I calm down and the pains go away, my feet get warm, etc.
  9. juniemarie

    juniemarie Senior Member

    Messages:
    299
    Likes:
    80
    Albuquerque
    Victronix I think you may be right about that at least thats a logical explanation, though I must admit I never thought of that..........hard to believe I might actually be sufficient in a nutrient! I pretty much live on yogurt and raw red bell peppers and not much of it either. Wonder where its coming from. Feel back to normal today and I am going to lay off the stuff. I think I was paranoid as I started Freds protocol about a month ago and he stresses keeping an eye on the possibility of needing more potassium and it seemed I was getting tingling in my toes and zapping pains in my feet which fit some of the symptoms indicating a need for more.
    If 99 mg can do that to me Wow. Can potassium levels fluctuate wildly and quickly or do they change slowly?
    Delia likes this.
  10. Victronix

    Victronix Senior Member

    Messages:
    305
    Likes:
    84
    California
    I think the key is that potassium levels can fluctuate drastically if the conditions are right, which is dangerous, if the person is susceptible to that. So you want to rule that out, even if it means taking too much and then backing off.

    But importantly, some are prone to low potassium and some are not, and last I checked, we didn't know why. I looked back at records from childhood and saw that even then, I had very low potassium (although it raised no red flags at the time). My sense is that it's probably genetic and/or a long term abnormality, like an autoimmune disorder that you can be predisposed to. Others have other possible explanations.

    Fredd has a description of the approximate hours for food potassium to be utilized, along with supplemental potassium, and how long they last, etc. I think some of it depends on your system, but generally he is pretty accurate. Although it should only take 20 minutes for something like potassium gluconate to have an effect, for me, it really takes about 40 minutes, and then depending on how depleted I am, the relief typically lasts about 2 hours or so. If I take it regularly throughout the day, I have less rollercoaster effects where I need it badly and then it barely lasts 2 hrs. Also, I take it as a powder that dissolves in water to avoid gastric issues.

    It's great if you don't have to take it. One of the problems with potassium deficiency is that a lot of other things can also cause the same symptoms, so it can get confusing as to how much to take and when. Over time, it gets more clear.

See more popular forum discussions.

Share This Page